Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 261, NWS Des Moines, IA

June 18, 2001Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 9:44 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 9:44 PM CDT (02:44 UTC)
Expired
Jun 18, 2001, 10:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:45 PM CDTThunderstorm Wind 52 EWoden, IA
Jun 18, 9:58 PM CDTHail 1Forest City, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KDMX 190244
SVRDSM
IAC081-189-190315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA
  SOUTHERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1015 PM CDT

* AT 943 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF FOREST CITY...OR ABOUT 31 MILES
  WEST OF MASON CITY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FOREST CITY AROUND 1000 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA.

LAT...LON 4336 9397 4313 9397 4313 9351 4339 9350

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT MON JUN 18 2001

SHORT TERM...
FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM
FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES,
AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA.
WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX
SOUNDING.  CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING
IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE.  19Z DEW POINTS
IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND
JUST S OF WARM FRONT.  WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS
GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE
ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z.  310K ISENTROPIC
MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN
NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY
WHERE WINDS SLOW TO 20KT.  THERE IS A RISK THAT CONVECTION FORMS A
BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI
WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND
SW IA INTO SE NEBRASKA.  CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER
HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE.
LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG
MN/WI BOUNDARY THAN IN IA.  SUPERCELLS WILL NEED TO HAVE TIME TO
MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER
TORNADO THREAT IN OUR CWA.  HEAVY RAIN THREAT STILL COULD BE
LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT.  IN THE
ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP
SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR.

LONGER TERM...
TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG
IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO.  WILL CARRY A DAY LONG
POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL
ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA.  DON'T FORESEE
PRECIP N SECTIONS.  ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF
IA ON WEDNESDAY.  WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS.
NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH
COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY
COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE,
SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR.  THEREFORE,
AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE.

.DSM...NONE

KULA

In the hours before

Local storm report, Jun 18, 8:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    RINGSTED                  IA   1.75 INCH HAIL
06/18/01   EMMET                          REPORTED BY MEDIA. KICD
                                          RADIO

0746 PM    5 S ARMSTRONG             IA   2.75 INCH HAIL
06/18/01   KOSSUTH                        REPORTED BY MEDIA. KICD
                                          RADIO. ALONG EMMET AND
                                          KOSSUTH COUNTY LIINE.
Local storm report, Jun 18, 8:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    6 NW DENISON              IA   .75 INCH HAIL
06/18/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 9:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....9

0845 PM    1 W THOMPSON              IA   1.75 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:32 PM CDTSevere Thunderstorm WarningDMXKossuth38 min
Jun 18, 7:36 PM CDTSevere Thunderstorm WarningDMXEmmet19 min
Jun 18, 7:52 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
Jun 18, 7:57 PM CDTSevere Thunderstorm WarningDMXPocahontas48 min
Jun 18, 8:00 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago39 min
Jun 18, 8:18 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster42 min
Jun 18, 8:43 PM CDTSevere Thunderstorm WarningDMXHancock42 min
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min
Jun 18, 8:53 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford42 min
Jun 18, 8:59 PM CDTTornado WarningDMXHumboldt, Webster, Wright31 min
Jun 18, 9:10 PM CDTSevere Thunderstorm WarningDMXWorth20 min
Jun 18, 9:15 PM CDTTornado WarningDMXCarroll30 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago23 min
Jun 18, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 18, 10:04 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jun 18, 10:07 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
Jun 18, 10:10 PM CDTSevere Thunderstorm WarningDMXWorth30 min
Jun 18, 10:12 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Jun 18, 10:37 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 18, 10:47 PM CDTSevere Thunderstorm WarningDMXTama38 min
Jun 18, 10:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren46 min
Jun 18, 10:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jun 18, 10:58 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold47 min
Jun 18, 11:07 PM CDTSevere Thunderstorm WarningDMXAudubon28 min
Jun 18, 11:45 PM CDTSevere Thunderstorm WarningDMXDecatur40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.